Alert archive / Georgia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 19, NWS Jacksonville, FL

March 16, 2000Appling County, Bacon County, Pierce County, Georgia

NWS Jacksonville, FL issued this severe thunderstorm warning at Mar 16, 2000, 4:04 PM EST for Appling County, Bacon County, Pierce County, Georgia. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 16, 2000, 4:04 PM EST (21:04 UTC)
Expired
Mar 16, 2000, 4:45 PM EST
In force
41 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

Counties Appling County, GA, Bacon County, GA, Pierce County, GA

The radar

The Moody AFB radar (KVAX), 98 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 16, 4:25 PM ESTThunderstorm WindBonnyman, GALarge trees were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 16, 2:00 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 9.1 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2000-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 241 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2000-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
241 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
776 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KJAX 162105
SVRJAX
GAC001-005-229-162145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
404 PM EST THU MAR 16 2000

THE NATIONAL WEATHER SERVICE IN IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN APPLING COUNTY IN SOUTHEAST GEORGIA
  SOUTHEASTERN BACON COUNTY IN SOUTHEAST GEORGIA
  NORTHWESTERN PIERCE COUNTY IN SOUTHEAST GEORGIA

* UNTIL 445 PM EST

* AT 404 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF BRISTOL...OR ABOUT 11 MILES
  NORTHWEST OF PATTERSON...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BRISTOL BY 400 PM EST...

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

LARGE HAIL AND HIGH WINDS ARE POSSIBLE WITH THIS SEVERE 
THUNDERSTORM. 

CARROLL

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 16, 2:40 PM EST, 1 hour 24 minutes earlier.

Area forecast discussion, Mar 16, 2:40 PM EST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
240 PM EST THU MAR 16 2000

CURRENT...RADAR SHOWS THE MAIN BAND OF STORMS OVER THE BIG BEND.
OTHER CELLS ARE POPPING IN THE MOIST UNSTABLE AIR OVER MARION COUNTY
AND IN THE WESTERN GEORGIA ZONES.

ETA SEEMS TO HAVE THE BEST HANDLE ON THE SITUATION AND WITHOUT MUCH
ADO...WILL LEAN TOWARDS IT. THE AREA OF GREATEST LIFT WILL SOON BE
IN OUR FA...THEN MOVE EASTWARD THROUGH MIDNIGHT. SHOWERS WILL
CONTINUE THROUGHOUT THE NIGHT OVER N FLA. CAPES ARE ABOVE 1200  THE
COLD FRONT MOVES THROUGH LATE ON FRIDAY. THINK FWC IS TOO WARM FOR
FRIDAY MAX TEMPS OTHERWISE WILL NOT DEVIATE MUCH. PRECIP IS LIKELY.

EXTENDED...EXPECT TEMPS TO LEAN TOWARDS CLIMO OR SLIGHTLY BELOW. MRF
DEVELOPS A LOW IN THE NORTH CENTRAL GULF THEN MOVES THE LOW
NORTHEAST TO JUST OFF THE NC COAST ON TUESDAY. SUNDAY AFTERNOON THRU
MONDAY COULD SEE RAINFALL AMOUNTS OF 1 TO 3 INCHES FOR SOUTHEAST
GEORGIA AND .5 TO 2 IN FLA ASSUMING THIS SCENARIO PANS OUT.

MARINE...WILL SEPARATE NEAR SHORE FROM OFFSHORE FOR THIS PKG AND
RAISE SCA THROUGH FRI MORNING OFFSHORE AND TONIGHT FOR NEAR SHORE.
WINDS AND SEAS ARE CURRENTLY WELL INTO THE SCEC.

PRELIM
AMG 61/73/53/67 8102
SSI 63/75/56/63 83-1
JAX 65/78/58/68 8211
GNV 64/79/60/72 8112 28

.JAX...
GA...TORNADO WATCH #95 UNTIL 01Z.
     SCA AMZ450-470.
FL...TORNADO WATCH #95 UNTIL 01Z.
     SCA AMZ452-454-472-474.

TRABERT

In the hours before

Special weather statement, Mar 16, 12:17 PM EST, 3 hours 47 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-161830-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1217 PM EST THU MAR 16 2000

...SLIGHT RISK OF SEVERE WEATHER FROM NORTH FLORIDA INTO SOUTHEAST
GEORGIA LATE THIS AFTERNOON AND EVENING...

AN UPPER LEVEL DISTURBANCE PRECEDING A COLD FRONT WILL MOVE INTO THE
AREA THIS AFTERNOON. SHOWERS AND THUNDERSTORMS EXTENDING FROM THE
GULF TO THE FLORIDA PANHANDLE WILL MOVE NORTHEAST INTO MOST OF
NORTHEAST FLORIDA AND SOUTHEAST GEORGIA LATE THIS AFTERNOON AND
EVENING. SOME OF THE STORMS IN NORTH FLORIDA AND SOUTHEAST GEORGIA...
ESPECIALLY NORTH AND WEST OF A FERNANDINA BEACH TO CEDAR KEY LINE...
MAY BECOME SEVERE WITH DAMAGING WINDS THE MAIN THREAT.

STORM SPOTTERS IN NORTH FLORIDA AND SOUTHEAST GEORGIA SHOULD PREPARE
FOR POSSIBLE ACTIVATION BY LATE AFTERNOON OR EVENING.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.NWSJAX.NOAA.GOV.

PETERSON
Special weather statement, Mar 16, 2:00 PM EST, 2 hours 4 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-160100-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
200 PM EST THU MAR 16 2000

...TORNADO WATCH IS IN EFFECT UNTIL 8PM...

A TORNADO WATCH HAS BEEN ISSUED FOR ALL OF NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA UNTIL 8PM THIS EVENING.

AN UPPER LEVEL DISTURBANCE PRECEDING A COLD FRONT WILL MOVE INTO THE
AREA THIS AFTERNOON. SHOWERS AND THUNDERSTORMS EXTENDING FROM THE
GULF OF MEXICO INTO THE FLORIDA PENINSULA WILL MOVE NORTHEAST INTO
MOST OF NORTHEAST FLORIDA AND SOUTHEAST GEORGIA THIS AFTERNOON AND
EVENING. SOME OF THE STORMS IN NORTH FLORIDA AND SOUTHEAST GEORGIA.
MAY BECOME SEVERE WITH TORNADOS POSSIBLE.

STORM SPOTTERS IN NORTH FLORIDA AND SOUTHEAST GEORGIA SHOULD PREPARE
FOR POSSIBLE ACTIVATION BY LATE AFTERNOON OR EVENING.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE dIN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.NWSJAX.NOAA.GOV.

RAM

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 3:32 PM ESTSevere Thunderstorm WarningJAXBacon, Pierce, Ware28 min
Mar 16, 4:19 PM ESTSevere Thunderstorm WarningJAXPierce, Wayne41 min
Mar 16, 4:28 PM ESTTornado WarningJAXWayne47 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.